Advertisement

Metrika

, Volume 42, Issue 1, pp 291–324 | Cite as

Necessary and sufficient conditions for consistency of generalizedM-estimates

  • Friedrich Liese
  • Igor Vajda
Article

Abstract

GeneralizedM-estimates (minimum contrast estimates) and their asymptotically equivalent approximate versions are considered. A relatively simple condition is found which is equivalent with consistency of all approximateM-estimates under wide assumptions about the model. This condition is applied in several directions. (i) A more easily verifiable condition equivalent with consistency of all approximateM-estimates is derived and illustrated on models with stationary and ergodic observations. (ii) A condition sufficient for inconsistency of all approximateM-estimates is obtained and illustrated on models with i.i.d. observations. (iii) A simple necessary and sufficient condition for consistency of all approximateM-estimates in linear regression with i.i.d. errors is found. This condition is weaker than sufficient conditions for consistency ofM-estimators known from the literature. A linear regression example is presented where theM-estimate is consistent and an approximateM-estimate is incosistent.

Key words and phrases

Minimum contrast estimator M-estimator linear regression stationary ergodic observations consistency inconsistency 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Bai ZD, Rao RC, Wu YH (1992)M-estimation of multivariate linear regression parameter under a convex discrepancy function. Statistica Sinica 2:237–254Google Scholar
  2. Billingsley P (1966) Ergodic theory and information. Wiley, New YorkGoogle Scholar
  3. Borges R (1966) Zur Existenz von separabeln stochastischen Prozessen. Zeitschr Wahrsch verw Geb 6:125–128Google Scholar
  4. Chen XR, Wu YH (1989) Strong consistency ofM-estimates in linear models. Multivariate Statistics and Probability (Eds) Rao CR, Rao MM Academic Press, Boston 116–130Google Scholar
  5. Chen XR, Zhao LC, Wu YH (1993) On conditions of consistency of ML1N estimates. Statistica Sinica 3:9–18Google Scholar
  6. Fabian V (1977) A modified maximum likelihood test. Metrika 24:107–112Google Scholar
  7. Doob JL (1953) Stochastic Processes. Wiley New YorkGoogle Scholar
  8. Gikhman II, Skorokhod AV (1971) Theory of random processes (in Russian). Vol. I Nauka, MoskvaGoogle Scholar
  9. Haberman SJ (1989) Concavity and estimation. Ann Statist 17:1631–1661Google Scholar
  10. Huber PJ (1981) Robust Statistics, Wiley New YorkGoogle Scholar
  11. Jurečková J (1989 a) Consistency ofM-estimators of vector parameters. Proc 4th Prague Conf. on Asympt. Statistics (Eds) Mandl P, Hušková H. Charles Univ Press Prague 305–312Google Scholar
  12. Jurečková J (1989 b) Consistency ofM-estimators in linear model generated by a nonmonotone and discontinuous ψ-functions. Probability and Statistics 10:1–10Google Scholar
  13. Koul HL (1992) Weighted empirical and linear models. Inst Math Statist Monogr Ser 21, Hayward CalifGoogle Scholar
  14. Lehman EL (1983) Theory of point estimation. Wiley New YorkGoogle Scholar
  15. Liese F, Vajda I (1994) Consistency ofM-estimates in general regression models. Jour Multivar Analysis 94Google Scholar
  16. Niemiro W (1992) Asymptotics forM-estimators defined by convex minimization. Ann Statist 20: 1514–1433Google Scholar
  17. Oberhofer W (1972) The consistency of nonlinear regression minimizing theL 1-norm. Ann Statist 10:316–319Google Scholar
  18. Perlman MD (1972) On the strong consistency of approximate maximum likelihood estimators. Proc IV-th Berkeley Symp. Prob Math Statist 263–281Google Scholar
  19. Pfanzagl J (1969) On measurability and consistency of minimum contrast estimators. Metrika 14:249–272Google Scholar
  20. Richardson GD, Bhattacharyya BB (1986) Consistent estimators in nonlinear regression for a noncompact parameter space. Ann Statist 14:1591–1596Google Scholar
  21. Richarson GD, Bhattacharyya BB (1987) ConsistentL 1-estimators in nonlinear regression for a noncompact parameter space. Sankhya 49 Ser A: 377–398Google Scholar
  22. Strasser H (1981) Consistency of maximum likelihood and Bayes estimates. Ann Statist 9:1107–1113Google Scholar
  23. Strasser H (1985) Mathematical theory of statistics. De Guyter BerlinGoogle Scholar
  24. Vajda I (1984) Minimum divergence principle in statistical estimation. Statistics and Decisions, Suppl. 1:239–262Google Scholar
  25. Vajda I (1993) Conditions equivalent with consistency of MLE (submitted)Google Scholar

Copyright information

© Physica-Verlag 1995

Authors and Affiliations

  • Friedrich Liese
    • 1
  • Igor Vajda
    • 2
  1. 1.Department of MathematicsUniversity of RostockRostockGermany
  2. 2.Institute of Information Theory and AutomationAcademy of Sciences of the Czech RepublicPragueCzech Republic

Personalised recommendations